Alert archive / Indiana / Tornado Warnings in 2023

Tornado Warning 14, NWS Northern Indiana

April 5, 2023Adams County, Indiana

NWS Northern Indiana issued this tornado warning at Apr 5, 2023, 1:18 PM EDT for Adams County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2023, 1:18 PM EDT (17:18 UTC)
Expired
Apr 5, 2023, 1:45 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Adams County, IN

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 1:27 PM EDTTSTM WND DMG3 Wnw Monroe, INPICTURE OF A TREE UPROOTED ONTO CR 100 N.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 8:41 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

541 
WFUS53 KIWX 051718
TORIWX
INC001-051745-
/O.NEW.KIWX.TO.W.0014.230405T1718Z-230405T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
118 PM EDT Wed Apr 5 2023

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Northern Adams County in northeastern Indiana...

* Until 145 PM EDT.
    
* At 118 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Bluffton, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Monroe around 130 PM EDT.
  Decatur around 135 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4085 8507 4092 8487 4075 8486 4070 8507
TIME...MOT...LOC 1718Z 251DEG 40KT 4074 8515 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Andersen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Apr 5, 11:26 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 5, 11:26 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1126 AM EDT Wed Apr 5 2023

.SYNOPSIS...
Issued at 1123 AM EDT Wed Apr 5 2023

Severe storms are possible through late this afternoon, but the
overall risk is declining. Dry and cooler conditions to end the
week.

&&

.UPDATE...
Issued at 1123 AM EDT Wed Apr 5 2023

An updated weather briefing has been published to depict a declining
tornado and hail risk. Squall line that has moved in from the west
has weakened and MUCAPE is declining. Cluster of storms moving
through central IN will further muddy the waters so to speak. So,
have removed the "kitchen sink" from the forecast grids and have
instead offered damaging wind as the primary threat, should
convection become reinvigorated with pockets of clearing noted on
satellite.

&&

.SHORT TERM...(Today and Tonight)
Issued at 448 AM EDT Wed Apr 5 2023

Staying the course with respect to messaging potential severe
weather outbreak today. Some time adjustments per latest CAMS
trends with strong/increasingly deep convection into northwest CWA
around 13-14 UTC. Overall hi-res model output muddled, but
overall consensus remains the same. Of concern is warm front slow
to progress through northern CWA with thermal/backed low level
flow enhanced due through southern Lakes influence. Latest
RAP/HRRR latching onto triple point/frontal mesovort developing
over northeast Missouri, evident in composite reflectivity. This
feature will lift northeast and as present MLCIN 200-30; J/kg
across CWA erodes expect scattered convective initiation by mid
morning western/northwest CWA. Presence of lagged boundary and
approach of mesovort into northeast IL/northwest IN may result in
locally enhanced backed surface/effective inflow resulting in
discreet/semi- discreet within background of already impressive
0-1km SRH on order of 300-350 m2/s2. Additional northeast ejecting
mesovorts within deep southwest flow hinted per CAMS and will
likely be features of interest into midday across remainder of CWA
with MLCAPE on order 1000-1500 K/kg, locally to 2000 J/kg and
deep layer shear 50-60 knots. Continued slight backing in lowest
100 mb noted with directional veering with height to 2 km of
roughly 30-40 degrees should be sufficient for continued
supercell/clusters with all hazards threat through mid afternoon.
Much of prefrontal convection shifts through eastern CWA into Ohio
by late afternoon, around 22 UTC. There is a final concern for
linear convection tied to cold front sweeping CWA in 21-02 UTC
timeframe. Primary hazard with this round would be 60-70 mph wind
gusts associated with linear segments, though potential line
breaks/misovort spinups also possible. Model trends through this
morning have begun to recognize the second round potential
convective depth tied to cold front immediately in advance of
northern extrusion of dryline.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 448 AM EDT Wed Apr 5 2023

Large sprawled post frontal surface ridge from Dakotas through
Missouri Valley will spread eastward through the Great Lakes and
to southern New England/Mid Atlantic by Sunday. This will assure
an extended period of dry weather with a gradual warming trend,
following Thursday's cool down into the upper 40s/lower 50s. A
weak mid level wave could bring a chance of showers early next
week, yet present indications are that sensible weather effects
will be nominal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 638 AM EDT Wed Apr 5 2023

At the onset, storms were developing just west of SBN to the
Lansing IL area. A wind gust to 53 knots was reported at VPZ.
The entire area was in the warm sector. Scattered showers are
storms area possible through about mid afternoon with high winds a
good bet. An EML with steep lapse rates combined with large shear
values should support severe storms. Have mentioned stronger
storms and adjusted timing. Storms clear by mid to late afternoon.
in the SBN area; later in FWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-
     203-204-216.

MI...NONE.
OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...Gale Warning until 8 PM EDT this evening for LMZ043-046.

&&

UPDATE...Brown
SYNOPSIS...Brown
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 5, 12:19 PM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1219 PM EDT Wed Apr 5 2023

MIZ078-079-177-277-061630-
Cass MI-St. Joseph MI-Northern Berrien-Southern Berrien-
1219 PM EDT Wed Apr 5 2023

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ006>009-017-018-023>027-032>034-OHZ001-002-004-005-015-016-024-
025-061630-
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
1219 PM EDT Wed Apr 5 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

INZ005-012>015-020-022-103-104-116-203-204-216-061630-
Elkhart-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
1219 PM EDT Wed Apr 5 2023 /1119 AM CDT Wed Apr 5 2023/

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MIZ080-081-061630-
Branch-Hillsdale-
1219 PM EDT Wed Apr 5 2023

...TORNADO WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-061630-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1219 PM EDT Wed Apr 5 2023

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions may be hazardous to small craft Thursday morning.

In the hours before

Local storm report, Apr 5, 9:57 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
957 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLOOD            3 W SODUS               42.04N 86.42W
04/05/2023                   BERRIEN            MI   PUBLIC

            FLOODING REPORTED AT THE INTERSECTION OF
            LAURE LANE AND SOLAK COURT IN ROYALTON, MI.
            TWO CARS STUCK IN FLOODWATERS.

&&
Local storm report, Apr 5, 10:39 AM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1039 AM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     FLOOD            WATERVLIET              42.19N 86.26W
04/05/2023                   BERRIEN            MI   TRAINED SPOTTER

            SPOTTER REPORTS FLOODING NEAR COUNTY LINE RD
            AND RED ARROW HIGHWAY IN WATERVLIET. ROADS
            AND MANY FIELDS FLOODED.

&&
Special weather statement, Apr 5, 11:29 AM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1129 AM EDT Wed Apr 5 2023

INZ013-015-020-022>024-051615-
Miami IN-Wabash IN-Cass IN-White IN-Fulton IN-Pulaski IN-
1129 AM EDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of western Wabash, east
central White, Fulton, southeastern Pulaski, Cass and Miami Counties
through 1215 PM EDT...

At 1129 AM EDT, Doppler radar was tracking a strong thunderstorm near
Logansport, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Mexico around 1145 AM EDT.

Other locations in the path of this storm include Akron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM EDT for north central
Indiana.

&&

LAT...LON 4056 8637 4069 8637 4069 8652 4074 8653
      4074 8672 4071 8676 4114 8631 4106 8602
      4104 8602 4104 8593 4056 8593
TIME...MOT...LOC 1529Z 229DEG 49KT 4080 8641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Andersen
Special weather statement, Apr 5, 11:33 AM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1133 AM EDT Wed Apr 5 2023

INZ005>007-MIZ079-080-051615-
Lagrange IN-Steuben IN-Elkhart IN-St. Joseph MI-Branch MI-
1133 AM EDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of northwestern Steuben,
northeastern Elkhart, Lagrange, St. Joseph and Branch Counties
through 1215 PM EDT...

At 1133 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Union City to near Sturgis to
near Topeka. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Union City around 1145 AM EDT.

Other locations in the path of these storms include Bronson and
Coldwater.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 15 and 21.
 Interstate 80 in Indiana between mile markers 101 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM EDT for north central
and northeastern Indiana...and southwestern Michigan.

&&

LAT...LON 4158 8520 4163 8581 4176 8579 4180 8576
      4188 8576 4207 8561 4207 8491
TIME...MOT...LOC 1533Z 265DEG 41KT 4210 8532 4183 8553 4159 8562

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Andersen
Special weather statement, Apr 5, 12:37 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1237 PM EDT Wed Apr 5 2023

INZ032-051700-
Grant IN-
1237 PM EDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of Grant County through
100 PM EDT...

At 1237 PM EDT, Doppler radar was tracking a strong thunderstorm near
Swayzee, or 11 miles west of Fairmount, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Swayzee around 1240 PM EDT.
  Marion and Fairmount around 1250 PM EDT.
  Gas City and Jonesboro around 1255 PM EDT.

Other locations in the path of this storm include Upland and
Matthews.

This includes Interstate 69 in Indiana between mile markers 252 and
268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM EDT for central and
east central Indiana.

&&

LAT...LON 4057 8586 4063 8545 4038 8544 4038 8586
TIME...MOT...LOC 1637Z 263DEG 39KT 4044 8586

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Andersen
Special weather statement, Apr 5, 12:41 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1241 PM EDT Wed Apr 5 2023

INZ017-018-024>027-051715-
Wabash IN-Whitley IN-Huntington IN-Adams IN-Wells IN-Allen IN-
1241 PM EDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southwestern Allen,
southeastern Wabash, southeastern Whitley, Huntington, Wells and
northwestern Adams Counties through 115 PM EDT...

At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntington, moving northeast at 70 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Fort Wayne and New Haven.

This includes the following highways...
 Interstate 469 between mile markers 0 and 12.
 Interstate 69 in Indiana between mile markers 272 and 305.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 PM EDT for central, north
central and northeastern Indiana.

&&

LAT...LON 4065 8576 4101 8565 4111 8507 4065 8504
TIME...MOT...LOC 1641Z 244DEG 59KT 4091 8552

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Andersen

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 6:30 AM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph45 min
Apr 5, 6:35 AM EDTSpecial Marine WarningIWX40 min
Apr 5, 8:02 AM EDTSpecial Marine WarningIWX118 min
Apr 5, 8:14 AM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke35 min
Apr 5, 9:06 AM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Apr 5, 9:38 AM EDTSpecial Weather StatementIWXAdams, Blackford, Grant, Huntington, Jay, Miami and 2 more97 min
Apr 5, 10:02 AM EDTSevere Thunderstorm WarningIWXFulton, LaPorte, Marshall, Pulaski, Saint Joseph, Starke43 min
Apr 5, 10:21 AM EDTSevere Thunderstorm WarningIWXWhite39 min
Apr 5, 10:36 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Marshall, Saint Joseph, Starke54 min
Apr 5, 11:29 AM EDTSpecial Weather StatementIWXCass, Fulton, Miami46 min
Apr 5, 11:33 AM EDTSpecial Weather StatementIWXLaGrange42 min
Apr 5, 12:37 PM EDTSpecial Weather StatementIWXGrant23 min
Apr 5, 12:41 PM EDTSpecial Weather StatementIWXAllen, Huntington, Wells34 min
Apr 5, 12:54 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Blackford, Grant, Huntington, Jay and 2 more51 min
Apr 5, 1:05 PM EDTTornado WarningIWXHuntington, Wells25 min
Apr 5, 1:08 PM EDTTornado WarningIWXBlackford, Wells22 min
Apr 5, 1:21 PM EDTTornado WarningIWXAdams, Jay, Wells24 min
Apr 5, 1:34 PM EDTSevere Thunderstorm WarningIWXAdams26 min
Apr 5, 7:56 PM EDTSmall Craft AdvisoryIWX9 hr

Nearby

Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.